Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 16, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jul 24, 2024, 3:25 AM EDT for 6 counties in Michigan. It took effect at Jul 24, 2024, 6:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2024, 3:25 AM EDT (07:25 UTC)
- In effect from
- Jul 24, 2024, 6:00 AM EDT
- Expired
- Jul 24, 2024, 10:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
124 WHUS43 KGRR 240725 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 325 AM EDT Wed Jul 24 2024 MIZ037-043-050-056-064-241530- /O.NEW.KGRR.BH.S.0016.240724T1000Z-240725T0000Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- 325 AM EDT Wed Jul 24 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa and Allegan counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North facing piers will be especially vulnerable to overtopping and should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
3 follow-up statements
562 WHUS43 KGRR 241429 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1029 AM EDT Wed Jul 24 2024 MIZ071-242230- /O.EXB.KGRR.BH.S.0016.000000T0000Z-240725T0200Z/ Van Buren- 1029 AM EDT Wed Jul 24 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Van Buren county. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds will increase this afternoon and evening and waves will build into the 3 to 5 foot range late in the day. North sides of north piers will be dangerous places to swim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ037-043-050-056-064-242230- /O.EXT.KGRR.BH.S.0016.000000T0000Z-240725T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan- 1029 AM EDT Wed Jul 24 2024 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa and Allegan counties. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds will increase this afternoon and evening and waves will build into the 2 to 5 foot range late in the day. North sides of north piers will be dangerous places to swim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
866 WHUS43 KGRR 241951 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 351 PM EDT Wed Jul 24 2024 MIZ037-043-050-056-064-071-250200- /O.CON.KGRR.BH.S.0016.000000T0000Z-240725T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 351 PM EDT Wed Jul 24 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds and waves will increase into the evening hours with 3 to 5 foot waves expected between Whitehall and South Haven. Further to the north conditions may be a bit more marginal with at least 2 to 4 foot waves expected. Swimmers will find hazardous conditions developing in most areas late this afternoon and evening. North sides of north piers will be the most dangerous place to swim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
521 WHUS43 KGRR 250206 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1006 PM EDT Wed Jul 24 2024 MIZ037-043-050-056-064-071-250315- /O.EXP.KGRR.BH.S.0016.000000T0000Z-240725T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1006 PM EDT Wed Jul 24 2024 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Winds and waves will continue to subside overnight. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 24, 3:17 AM EDT, 8 minutes earlier. Its key messages:
- Slight chance of a storm this morning, otherwise clearing
- Warming Trend Through The Weekend
- Risk for Thunderstorms Sunday Afternoon into Tuesday
Area forecast discussion, Jul 24, 3:17 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
317 AM EDT Wed Jul 24 2024
.KEY MESSAGES...
- Slight chance of a storm this morning, otherwise clearing
- Warming Trend Through The Weekend
- Risk for Thunderstorms Sunday Afternoon into Tuesday
&&
.DISCUSSION...
Issued at 316 AM EDT Wed Jul 24 2024
- Slight chance of a storm this morning, otherwise clearing
A cold front has moved south of the cwa and won't be much of a
factor in our weather today. Water vapor imagery shows an upper
trough over much of the Upper Midwest and this trough will move
across the region today. There are a couple more short waves that
are progd to move through the trough today. One moves through this
morning and may be enough to produce an isolated shower or
thunderstorm over the southern cwa. The other short wave looks
like it will be too far south to generate precipitation over the
cwa.
There's quite a bit of cloudiness across Lower MI early this
morning, but as the high builds in, we should see the clouds
decrease during the afternoon. RH progs point toward clear skies
tonight and Thursday.
As the high builds in, dewpoints will fall into the more
comfortable 50s tonight and Thursday. Temperatures will fall into
the 50s tonight and the climb back into the 70s Thursday.
- Warming Trend Through The Weekend
High pressure shifts east of the CWA Friday into Saturday with a
strengthening southwest flow forecast to develop on the backside of
this system. This will lead to deep warm air advection for Lower
MI. Temps at 925 mb rise above 20 deg C during this timeframe which
will support temperatures reaching into the 80s. Ensemble max
temperature values from the models show the warming trend with
values reaching 80 Friday, low 80's Saturday and mid 80's Sunday.
Overall the trends have varied little with these values and the
spread is low.
- Risk for Thunderstorms increases Sunday Afternoon into Tuesday
There is decent agreement in the models showing a mid level wave
tracking northeastward into the Great Lakes Region Sunday afternoon.
Some surface based instability is seen in the models, mainly for
southwest parts of the CWA Sunday afternoon. Ensemble surface based
CAPE values there, generally stay below 500 J/kg but enough
instability is forecast to warrant having a low risk for
thunderstorms.
Another mid level wave with an associated surface wave moves in from
the west southwest Monday into Monday night. This system then stalls
out/weakens over the region into Tuesday. PWAT's climb up to over
1.5 inches and surface based instability values are likely to top
1000 J/kg based off of the ensemble guidance. Thus scattered
thunderstorms are forecast to develop. Given the slow
movement/weakening trend of the front as it moves in, we will need
to monitor the localized heavy rain risk.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 138 AM EDT Wed Jul 24 2024
A wave of low pressure will be tracking eastward through the Great
Lakes Region through the remainder of the night and into
Wednesday. Cloud bases will be lowering towards daybreak as the
low levels moisten up. A period of IFR is looking likely for some
of the sites based on the latest model and observational trends. Even
a few rain showers will be present. As the temperature rises
during the day on Wednesday, the cloud bases will rise, eventually
going to VFR. Any showers Wednesday are predicted to be isolated.
&&
.MARINE...
Issued at 316 AM EDT Wed Jul 24 2024
Wave heights at several buoys are already running a bit higher
than anticipated, and this is before the pressure gradient begins
to tighten as high pressure over the UP builds south. We boosted
winds into the 15-25 kt range as the high builds in and as a
result added a Small Craft Advisory and Beach Hazards Statement
north of South Haven today. Winds will decrease by late afternoon
and waves will soon follow, leading to minimal marine hazards
tonight through Saturday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 6 AM EDT this morning through this
evening for MIZ037-043-050-056-064.
MARINE...Small Craft Advisory from 6 AM this morning to 8 PM EDT this
evening for LMZ845>849.
&&
DISCUSSION...MJS/04
AVIATION...MJS
MARINE...04Hazardous weather outlook, Jul 23, 3:47 AM EDT, 23 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 347 AM EDT Tue Jul 23 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-240800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 347 AM EDT Tue Jul 23 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible including locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-240800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 347 AM EDT Tue Jul 23 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:51 PM EDT | Special Weather Statement | GRR | Gratiot, Montcalm | 54 min |
| Jul 24, 3:27 AM EDT | Small Craft Advisory | GRR | 19 hr |
Nearby
Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.